Kansas, 2020

Damaging Winds in Kansas, July 8, 2020

July 8, 2020 · NWS GLD · 4 events in 2 counties and zones

Thunderstorms developed ahead of a cold front moving eastward through northwestern Kansas. Thunderstorms produced strong wind gusts including a downburst event near St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed ahead of a cold front moving eastward through northwestern Kansas. Thunderstorms produced strong wind gusts including a downburst event near St. Francis, KS producing damaging wind gusts up to 81 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 8, 6:01 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 8, 6:01 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
601 PM MDT Wed Jul 8 2020

.MESOSCALE DISCUSSION...
Issued at 537 PM MDT Wed Jul 8 2020

Latest satellite imagery shows the supercell storm over far NE CO
continuing to move southeast. Ahead of it the updraft towers that
were forming along a boundary in far E CO have wained as the sun
sets. Had been thinking the storm activity would start there
initially, however that is looking less likely. There are a couple
storms firing east of the first storm in NE CO that are continuing
to strengthen. These storms may start development further south
along the boundary. However as just mentioned, confidence of this
occurring is falling due to lack of cumulus development along the
boundary as the sun sets.

Further east a couple updraft towers have tried and failed over
the last hour. However the updraft in southern Thomas County is
looking more promising than the others. East of Highway 25
confidence is increasing that storm activity will occur this
evening. Water vapor imagery shows deeper moisture over the east
half of the forecast area. In addition the deep layer shear, ML
CAPE, 0-3 km helicity are all more favorable for severe storm
development this evening. Storm development should occur over the
next hour or so over the east half of the forecast area as an
upper level short wave trough deepens overhead, with coverage
increase rather quickly through mid evening. Am also expecting
storm intensity to increase through mid evening too due to the
strengthening of the LLJ.  The storm activity should exit the
forecast area around midnight, preceding the upper level short
wave trough.

In addition to the storm activity in the forecast area, a MCS
over NE will move southeast, possibly grazing the eastern part of
the forecast area. Am thinking this activity should merge with the
storm activity over our forecast area.

Regarding hazards, DCAPE is quite high for the afternoon and
evening. This gives confidence that the main threat will be
damaging straight-line winds, especially given a 93 MPH wind gust
occurred at Sydney, NE earlier. Hail is a secondary threat, mainly
for the northern half of the forecast area where the effective
shear will be stronger. Even though SPC has not included a risk
for tornadoes over the east half of the forecast area, the
increasing 0-1 KM helicity and 0-1 KM bulk shear are a bit
concerning, especially given the close proximity of a diffuse dry
line over the east part of the forecast area.

&&

.SHORT TERM...(This evening through Friday)
Issued at 255 PM MDT Wed Jul 8 2020

Tonight...strong to severe thunderstorms are expected, mainly
along and east of a line from Max Nebraska to Atwood and
Grainfield Kansas. Along and east of this line CAPE values
approaching 4000 J/KG with DCAPE values approaching 2000 J/KG.
Thunderstorms are expected to begin further west and more high
based/isolated near a dryline then increase in coverage across our
northeast and eastern zones in response to an approaching upper
disturbance within west-northwest flow aloft. Several runs of the
operational HRRR have suggested wind gusts to 90 mph across our
far northeast area turning to the right into Graham and Norton
counties by mid evening. Given the large DCAPE values and the 91
mph wind gust in Hill City last week its certainly possible.
Precipitable water values are in the 1.5 to 1.7 inch range across
the east as well supporting WPC outlook for excessive rainfall.

Surface winds will shift to an easterly direction overnight behind
the departing MCS. Post frontal low clouds are also possible. Low
temperatures are expected to range from the upper 50s to around 60
in far eastern Colorado to the low and mid 60s east of the CO/KS
border.

Thursday-Thursday night...lots of uncertainty regarding
temperatures and precipitation forecasts. NAM/GFS 700-500mb
forecasts show some moisture reaching our far eastern Colorado
counties in the late afternoon hours then dissipating some while
moving east across the rest of the area during the evening. Cant
rule out some isolated storms as a result. We're currently
expecting high temperatures in the upper 80s to low 90s. If the
NAM verifies readings will be a little cooler. Low temperatures
are expected to be in the low to mid 60s.

Friday...dry weather is expected but will need to be watched as
another weak disturbance aided by an increase in 700-500mb
moisture moves into the northwest 1/2 of the area during the time
of peak heating. High temperatures are expected to be in the low
to upper 90s.

.LONG TERM...(Friday night through Wednesday)
Issued at 233 PM MDT Wed Jul 8 2020

The ridge will continue to build north with the area of high
pressure centered over New Mexico, Arizona, and western portions of
Texas Friday night. The area of high pressure will continue to
remain stationary over the southwest states through the extended;
however, the extent of the ridge around the high will be suppressed
starting Monday afternoon. On Monday afternoon, an upper level low
will move east across western Canada, suppressing the amplitude of
the ridge generating westerly zonal flow aloft over and north of the
Central Plains region through the forecast period. Looking towards
Wednesday, there is disagreement between the GFS and ECMWF over the
placement of the low in the Saskatchewan province. The GFS is
trending lower towards the center of the providence with a trough
digging south into central Colorado during the early morning hours.
In this scenario the trough would move east across the Tri-State
area Wednesday afternoon to evening, straightening the trough to a
more zonal flow aloft as it moves. The ECMWF is placing the low in
the northern part of Saskatchewan, maintaining westerly zonal flow
over the Plains.

Due to the pattern we are in, much of the extended period will be
hot and dry. Surface level winds will generally be from the south
Friday night into Saturday morning before the winds shift towards
the northeast then east. The winds will gradually become southerly
through the day Sunday remaining from that direction through Monday
night. There is a slight chance of showers and thunderstorms Sunday
evening due to a shortwave trough. There is some disagreement into
the timing and location of the precipitation occurring, but it
appears the western portion of the CWA along and west of Hwy 27 has
the greatest chance. Monday will be hot and dry. Tuesday, another
shortwave trough will move east across the Tri-State area bringing
another chance of showers and thunderstorms in the evening into
early Wednesday morning ahead of a cold front.

High temperatures across the Tri-State area will be in the mid to
upper 90s with some locations reaching the low 100s on Saturday,
Monday, and Tuesday. Wednesday will be "cooler" with high
temperatures in the low to mid 90s after the passing of the front.
Lows each day of the extended will be in the 60s to low 70s, warming
to the eastern counties of the CWA. Due to the hot and dry
conditions, near-elevated fire weather conditions are possible for
the western portion of the Tri-State area, especially along and west
of the Colorado state line. Model guidance indicates relative
humidity values dropping near and below 20% west of highway 27
Saturday, Monday, and Tuesday. Forecasted wind gusts are currently
expected to remain below the elevated fire weather criteria of 25
kts; however, the winds could gust close to the threshold for
eastern portions of Kit Carson and Cheyenne counties in Colorado.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 537 PM MDT Wed Jul 8 2020

VFR to possibly MVFR conditions are forecast for the TAFs. Main
focus is the impacts/timing of the storm activity this evening.
KMCK will receive the brunt of the storm activity this evening.
Isolated storms may form to the west of Hwy 83. However, am
thinking most of the storm activity will occur along and east of
Hwy 83 this evening. Straight-line winds will be the main threat,
with a secondary threat of large hail. Behind the storm activity
the ceilings may lower to MVFR for both sites. The question is
will there be enough cloud cover to create a broken vs. scattered
deck. The clouds should clear out by late morning from west to
east.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016-029.

CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
SHORT TERM...99
LONG TERM...KMK
AVIATION...JTL
Hazardous weather outlook, Jul 8, 2:30 PM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 PM MDT Wed Jul 8 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
230 PM MDT Wed Jul 8 2020 /330 PM CDT Wed Jul 8 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Heat Advisory is in effect for Gove, Graham and Norton counties.
Heat indices will reach up to 105 degrees this afternoon.

Strong to severe thunderstorms are expected along and east of
highway 27 from 4 PM MDT (5 PM CDT) through about midnight MDT (1 AM
CDT). The area of greatest concern for severe weather will be east
of a line from Max Nebraska to Atwood and Grainfield. The primary
threats will be hurricane force wind gusts to 90 mph and hail up to
the size of golf balls. The very strong wind gusts may produce some
blowing dust and significantly reduced visibilities. Locally heavy
rainfall will promote a threat for flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Heat indices on Monday and Tuesday will be near 100 degrees along and
east of a line from Norton to Oakley and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed after 4 PM MDT (5 PM CDT) along and
east of highway 27. We would appreciate severe weather reports via
telephone and social media.

In the hours before

Special weather statement, Jul 8, 6:52 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
652 PM MDT Wed Jul 8 2020

COZ090-KSZ001-090115-
Yuma County CO-Cheyenne KS-
652 PM MDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/...

At 652 PM MDT/752 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Bonny Reservoir, moving east at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Beecher Island and Idalia.

This includes Highway 385 between mile markers 213 and 227.

LAT...LON 3965 10231 3983 10236 3995 10188 3969 10181
TIME...MOT...LOC 0052Z 262DEG 13KT 3977 10215

Lockhart

The radar

The Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
July 8, 7:05 PM CST to 7:10 PM CST
Where
Cheyenne County, St Francis
Measured
70 kt (81 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
39.770, -101.800

Mesonet station reported a wind gust of 80 mph at location at start time. Public report received at end time of tree blown down and car window broken due to thunderstorm wind gust at location.

Thunderstorm Wind, Cheyenne

When
July 8, 7:10 PM CST
Where
Cheyenne County, 0.73 mi SSW of St Francis
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.760, -101.805

Report received of roof damage by a thunderstorm wind gust. Speed based on damage indicator and time based on nearby Mesonet station reports and radar imagery.

Thunderstorm Wind, Norton

When
July 8, 9:33 PM CST
Where
Norton County, 4.22 mi SW of Norton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.790, -99.940

Mesonet station reported a 61 mph wind gust at location.

Thunderstorm Wind, Norton

When
July 8, 9:38 PM CST
Where
Norton County, 0.53 mi E of Norton Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -99.890

KNRN AWOS reported a 58 mph wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904368, 904366, 904384, 904387.